Arizona, 2016Flash Flood and Damaging Wind in Arizona, June 26, 2016
June 26, 2016 · NWS TWC · 3 events in 1 county or zone
Widely separated thunderstorms occurred across southeast Arizona. The strongest caused a swath of significant tree damage, heavy rain and flash flooding in Tucson's midtown area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $1.0 million
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Widely separated thunderstorms occurred across southeast Arizona. The strongest caused a swath of significant tree damage, heavy rain and flash flooding in Tucson's midtown area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before the first event at Jun 26, 3:36 PM MST, 3 hours 29 minutes earlier.
Area forecast discussion, Jun 26, 3:36 PM MST, 3 hours 29 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
336 PM MST SUN JUN 26 2016
.SYNOPSIS...Plenty of moisture around this week with an increasing
chance of mainly afternoon and evening showers and thunders across
Southeast Arizona.
&&
DISCUSSION...Convection is finally firing over expected areas,
including areas southeast through southwest of Tucson as well as
the east central mountains (northern Graham and Greenlee
counties). We had a delays in initiation due to morning cloud
cover as well as a bit more convective inhibition to overcome as
per the KTWC morning sounding.
So the strong outflow from the southern Mogollon Rim is just now
pushing southwest into valley locations of Graham county, and it
doesn't really look as strong as the increasing mid level easterly
flow suggested earlier. Development across southern areas is
increasing, but not anything to write home about either. We may
still have some mid level CAPE for an outflow to tap into later
this evening, so more debris to contend with early Monday morning.
Weak subsidence behind a minor mid level feature shifting north of
the area will probably limit thunderstorms to mainly mountain
areas Monday.
A deeper and stronger fetch around high pressure reconsolidating
to our east should push our thunderstorm coverage up as we
reinforce available moisture and draw in weak inflections around
the high.
&&
AVIATION...VALID THRU 28/00Z.
Isolated to scattered -TSRA/-SHRA. The best timing for TSRA is
mostly from 20Z this afternoon until 27/08Z this evening. Brief
wind gusts to near 40 kts and MVFR conditions due to reduced
visibilities will be possible with the stronger TSRA. Isolated
-SHRA/-TSRA will be possible area-wide late tonight into early
Monday afternoon. Otherwise, cloud decks generally ranging from
10k- 15k ft MSL, and surface wind terrain driven mainly less than
12 kts. Aviation discussion not updated for TAF amendments.
&&
FIRE WEATHER...Expect isolated to scattered showers and
thunderstorms this afternoon and evening. Greater coverage of
showers and thunderstorms should then occur Monday through next
Saturday. Otherwise, daytime minimum relative humidity values will
generally range from the mid teens to around 30 percent with fair
to good nighttime recovery. 20-foot winds into Monday as well as
Thursday through Saturday will be terrain driven at less than 15
mph. 20-foot winds Tuesday and Wednesday will generally be from
the east at 5-15 mph with gusts of 15-20 mph. The strongest speeds
Tuesday and Wednesday should prevail from shortly after sunrise
into the early afternoon hours.
&&
.TWC WATCHES/WARNINGS/ADVISORIES...
None.
&&
Meyer/Rasmussen
Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Jun 26, 6:44 PM MST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
644 PM MST SUN JUN 26 2016
AZZ503-504-507-513-270245-
UPPER SANTA CRUZ RIVER AND ALTAR VALLEYS INCLUDING NOGALES-TUCSON
METRO AREA INCLUDING TUCSON/GREEN
VALLEY/MARANA/VAIL-DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS
INCLUDING BISBEE/CANELO HILLS/MADERA CANYON-UPPER SAN PEDRO RIVER
VALLEY INCLUDING SIERRA VISTA/BENSON-
644 PM MST SUN JUN 26 2016
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SANTA CRUZ AND
EASTERN PIMA COUNTIES...
AT 641 PM MST...STRONG THUNDERSTORMS WERE CLUSTERED FROM THE
SOUTHEAST SIDE OF THE TUCSON METRO AND EXTEND SOUTH ACROSS EXTREME
SOUTHEASTERN PIMA AND EASTERN SANTA CRUZ COUNTIES. THESE SHOWERS AND
STORMS ARE MOVING NORTHWEST AT 20 TO 25 MPH.
WINDS IN EXCESS OF 40 TO 45 MPH ARE POSSIBLE WITH THESE STORMS,
ALONG WITH THE POSSIBILITY OF BLOWING DUST.
LOCATIONS IMPACTED INCLUDE...
PARTS OF TUCSON...GREEN VALLEY...SAHUARITA...DREXEL-ALVERNON...
DREXEL HEIGHTS...TUCSON ESTATES...LITTLETOWN...VALENCIA WEST...
EAST SAHUARITA...SUMMIT...RIO RICO SOUTHEAST...RIO RICO NORTHEAST...
TANQUE VERDE...THREE POINTS...SOUTH TUCSON...PATAGONIA...CANELO...
PATAGONIA LAKE...SONOITA AND RITA RANCH.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3134 11087 3219 11128 3219 11121 3224 11121
3224 11123 3222 11123 3222 11129 3232 11134
3224 11071 3218 11068 3217 11069 3217 11067
3178 11047 3135 11047
TIME...MOT...LOC 0141Z 150DEG 24KT 3215 11081Event by event
1 thunderstorm wind, 1 lightning, 1 flash flood. Local standard time, as filed.
Thunderstorm Wind, Pima
- When
- June 26, 7:05 PM MST to 7:25 PM MST
- Where
- Pima County, 0.2 mi NW of Tucson to 2.05 mi SSE of Casas Adobes
- Measured
- 65 kt (75 mph) estimated gust
- Injuries
- 0 direct, 1 indirect
- Property damage
- $1.0 million
- Reported by
- Broadcast Media
- Coordinates
- 32.232, -110.933
Multiple reports from just east of the University of Arizona campus to near River Road and Campbell of large trees uprooted, limbs snapped, and power lines down. The roof of Covenant Generations church on Tucson Blvd was severely damaged. Trees fell on carports and homes in the Winterhaven area of town. Severe damage was sustained at the Campbell Ranch Apartments as trees fell on buildings and vehicles. Major tree damage occurred at Himmel Park. For some residents, power was not restored until noon on June 27th. One person was electrocuted after coming in contact with a live downed wire but survived.
Lightning, Pima
- When
- June 26, 7:30 PM MST
- Where
- Pima County, 3.4 mi NE of (Dma)davis Monthan A
- Property damage
- $5,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 32.207, -110.841
City of Tucson reported a lightning strike to a home near 22nd St and Kolb Rd.
Flash Flood, Pima
- When
- June 26, 7:40 PM MST to 9:00 PM MST
- Where
- Pima County, 2.75 mi WSW of Tucson to 0.7 mi NW of Tucson
- Cause
- Heavy Rain
- Property damage
- $25,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 32.221, -110.976
Multiple swift water rescues within the midtown area. A family of 4 became stranded near Lee St. and 9th Ave when their vehicle stalled in flood waters up to their windshield. Other rescues were needed when vehicles traveling through roads covered in water became inoperable. Rainfall amounts of 0.50 inches in 15 minutes occurred, with storm total amounts of up to 2 inches across parts of the metro.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Wind in Ohio, June 26, 2016$75,000 · 50 kt wind · 1 event
- Damaging Winds in Ohio, June 26, 2016$58,000 · 50 kt wind · 5 events
- Damaging Winds in Florida, June 26, 2016$33,000 · 50 kt wind · 5 events
- Damaging Winds in Alabama, June 26, 2016$26,000 · 52 kt wind · 4 events
- Hail and Damaging Winds in Nebraska, June 26, 20161 injured · $4,000 · 2.5 in hail · 13 events
- Lightning Strike in Kentucky, June 26, 20162 injured · 1 event
- Hail in Kansas, June 26, 20162.5 in hail · 8 events
- Hail and Damaging Winds in Oklahoma, June 26, 2016$10,000 · 1 in hail · 5 events
- Damaging Winds in Missouri, June 26, 2016$10,000 · 52 kt wind · 5 events
- Damaging Winds in Arkansas, June 26 to 27, 201658 kt wind · 5 events
- Hail and Damaging Winds in Missouri, June 26, 20161.75 in hail · 4 events
- Marine Thunderstorm Winds and Waterspout in South Atlantic Coastal Waters, June 26, 20164 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 645895, 645894, 646161.